Alert archive / Colorado / Special Weather Statements in 2021

Special Weather Statement, NWS Denver/Boulder, CO

July 23, 2021Boulder County, Colorado

NWS Denver/Boulder, CO issued this special weather statement at Jul 23, 2021, 2:30 PM MDT for Boulder County, Colorado. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2021, 2:30 PM MDT (20:30 UTC)
Expired
Jul 23, 2021, 3:00 PM MDT
In force
30 min
Issued by
NWS Denver/Boulder, CO

County Boulder County, CO

The radar

The Denver radar (KFTG), 102 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.5 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2021-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 36 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2021-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
36 J/kg
Mixed-layer CIN
-253 J/kg
Mixed-layer LCL
2235 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

078 
WWUS85 KBOU 232030
SPSBOU

Special Weather Statement
National Weather Service Denver CO
230 PM MDT Fri Jul 23 2021
 
COZ032>034-232100-
South and Southeast Grand/West Central and Southwest
Boulder/Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet CO-Grand and Summit Counties Below 9000 Feet CO-
South and East Jackson/Larimer/North and Northeast Grand/Northwest
Boulder Counties Above 9000 Feet CO-
230 PM MDT Fri Jul 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL GRAND AND
NORTHWESTERN BOULDER COUNTIES UNTIL 300 PM MDT...

At 229 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles northeast of Elkdale, or 49 miles southwest of Fort Collins,
moving northeast at 10 mph.

Penny size hail will be possible with this storm. 

Locations impacted include...
Mt Audubon. 

LAT...LON 4027 10574 4021 10558 4020 10559 4020 10557
      4018 10553 4017 10553 4018 10552 4017 10550
      3997 10571 4006 10590
TIME...MOT...LOC 2029Z 207DEG 9KT 4009 10577 

$$

SCHLATTER

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this special weather statement went out at Jul 23, 9:28 AM MDT, 5 hours 2 minutes earlier.

Area forecast discussion, Jul 23, 9:28 AM MDT, 5 hours 2 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
928 AM MDT Fri Jul 23 2021

.UPDATE...
Issued at 918 AM MDT Fri Jul 23 2021

Main update this morning was to increase the flood threat in the
Cameron Peak burn area to significant, with an elevated risk in
the rest of the burn areas. The 12z NAM12 run continues to target
this area with the highest qpf this afternoon.  No other changes
to the grids at this time.

&&

.SHORT TERM...(Today and tonight)
Issued at 441 AM MDT Fri Jul 23 2021

Water vapor imagery shows significant monsoonal moisture across
the north and west portion of Colorado this morning with rain
showers over the western part of the state. The axis of monsoonal
moisture extends southwest to northeast from Arizona to eastern
Wyoming. Drier air is seen over the southeastern part of the state
and this drier air is very slowly being pushed northwestward by a
cutoff trough over the panhandle of Texas. A shortwave trough is
moving across the Northern Plains which will rotate the axis of
moisture from southwest to northeast to a west to east orientation
as the day progresses. This will leave our CWA under the plume of
highest moisture with precipitable water values increasing up to
1.1 inches over the Cameron Peak burn area and up to 1.3 inches
across the plains.

At the surface, a weak cold front/boundary is moving southward
across eastern Wyoming and the panhandle of Nebraska. This front
will push through our CWA during the morning hours shifting winds
to the north and northeast. This feature is a bit of an unknown
with regards to the storm forecast over the Cameron Peak burn
area. It could enhance low level upslope flow increasing rainfall
rates or it could bring in slightly more stable air which would
decrease rainfall rates. The flood threat in the Cameron Peak burn
area is discussed further in the hydro section.

By the late morning, enough heating will have occurred for showers
and storms to form over the higher terrain. Models over the past few
days have been too late with convective initiation as the first
flood advisory for the Cameron Peak burn area was sent out at
11:15am yesterday. Therefore, the start time of the Flash Flood
Watch was moved up to 11am. As the day progresses, the coverage of
showers and storms will fill in mainly over the higher terrain and
with 5 to 10 knots of mean wind, the storms will have very slow
motion. These storms will produce heavy rainfall due to moderate
instability and the aforementioned high precipitable water values. A
Flash Flood Watch for all the 2020 burn areas will be in effect from
11am to 9pm and the lower elevations of Grand County were
added overnight to alert Grand Lake residents of the threat.

An outflow boundary/front will be generated out of the storms in
Larimer County/southeast Wyoming during the early afternoon. This
front will push southward across the eastern plains throughout the
afternoon and evening and will be the focus for convective
initiation. PoPs were increased since decent forcing along with
healthy moisture values should mean wetter model solutions will
verify.

Tonight, the band of mid level moisture will be draped across our
area. Showers and perhaps a couple storms should linger through the
night. PoPs were increased to get at least a mention of showers in
the forecast across the vast majority of our CWA for the entire
night.

Otherwise, the relatively dry air that is creeping northwestward
across our area this morning should allow for a good amount of
sunshine especially across the plains. Highs will reach the mid to
upper 90s there while the mountains are a bit cooler with more
clouds and storms around.

.LONG TERM...(Saturday through Thursday)
Issued at 441 AM MDT Fri Jul 23 2021

Models continue to trend a bit slower with the drying trend
through early next week, with the upper high parked over our area
keeping very light winds aloft. Remnants of the poorly-defined
front and monsoon plume will stall over our area, providing a
focus for afternoon/evening storms and probably some overnight
showers through the weekend. This zone will probably sag a little
further south each day, as much a result of convective outflows as
anything else, though by Monday there should be a little bit of
northwesterly flow aloft nudging it a bit more.

For Saturday, it will be a bit cooler but also with some increase
in low level moisture over the plains. CAPEs will likely be just
enough for deep convection, but updraft strength will be limited.
The environment really won't be much different from today, other
than maybe a better defined E-W oriented focus that may be a bit
further south and a more favorable environment for storms on the
plains once there are outflow boundaries to break a weak cap.

There are only small changes for Sunday: a little warmer with a
little drying aloft and a further southward nudge to the remnant
frontal zone. The warmer temperatures and a bit more sun may mean
stronger updrafts. Model soundings are suggesting 1000-2000 J/kg
of CAPE on the plains with less capping. So this may be a day
where the flash flood threat shifts more towards the plains.
However, there's only slight drying over the mountains and storm
motions will still likely be nearly stationary at first and then
outflow driven, so there should still be a substantial threat for
the burn areas. The threat might be a bit lower west of the Front
Range.

Monday is now looking like the transition day, with warmer
temperatures and better drying over the north part of the area
but still enough moisture for some slow moving and possibly strong
storms. The focus will likely be along and south of I-70, but
still a threat further north.

For Tuesday through Thursday, the high is expected to eventually
slide east a bit but models continue to slow this motion. This
means a few days of hot temperatures and less thunderstorm
activity, probably limited to areas over and near the mountains.
There will still be a low burn area flood threat due to storm
motions despite some decrease in the available moisture.
Temperatures could be near 100 on the plains on the warmest days.
There are hints of a backdoor front towards the end of the week.
This could bring slight cooling/moistening, and it's hard to tell
how it would affect stability. Models have been inconsistent
enough at that range that it may not get here at all.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 918 AM MDT Fri Jul 23 2021

Northeast winds develop around midday at KDEN and continue until a
front/outflow boundary moves through in the afternoon. Winds could
gust up to 35 knots behind this boundary for a short time. This
boundary will also provide forcing for showers and storms to develop
along it. The coverage of storms as the boundary passes KDEN is
uncertain and an increase from PROB30 to a TEMPO thunderstorm group
was considered but a switch was not made in the 9Z TAF. Will
reassess for the 12Z TAF. Winds weaken later in the evening with
light showers and mid level clouds continuing for much of the
night tonight.

&&

.HYDROLOGY...
Issued at 918 AM MDT Fri Jul 23 2021

We have increased the threat to significant in the Cameron Peak
burn area this afternoon, with an elevated risk in the rest of the
2020 burn areas. As stated this morning, recent rainfall and
mudslides will make this area especially susceptible to flash
flooding. Although some uncertainty with the boundary coming down
out of Wyoming still exists will err on the side of caution and
elevate the risk in this area. Plenty of sunshine and 12Z models
are pinpointing the Cameron Peak burn area for high QPF values, an
increase to significant would be warranted.

Saturday and Sunday look similar to today, with plentiful moisture
and very slow storm motions expected. The focus of the
thunderstorm activity may shift southward a bit with some drying
near the Wyoming border by Sunday, but there will still be an
elevated risk of burn area flooding. Increased moisture over the
plains may bring a greater risk of flooding there by Sunday. On
Monday the risk will be lower as moisture decreases. For the rest
of the week, there will be less moisture, but the storms that do
form will continue to be slow moving, so there will be a low
threat of flooding mainly for the new burn areas.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 9 PM MDT this evening for COZ032>035.

&&

UPDATE...Cooper
SHORT TERM...Danielson
LONG TERM...Gimmestad
AVIATION...Cooper
HYDROLOGY...Danielson/Gimmestad
Hazardous weather outlook, Jul 23, 10:02 AM MDT, 4 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1002 AM MDT Fri Jul 23 2021

COZ030>051-241615-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1002 AM MDT Fri Jul 23 2021

...A FLASH FLOOD WATCH IS IN EFFECT FROM 11 AM MDT THIS MORNING
THROUGH THIS EVENING FOR THE CAMERON PEAK, EAST TROUBLESOME,
WILLIAMS FORK, AND CALWOOD BURN AREAS....

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered to widespread coverage of thunderstorms is expected over
the higher terrain today with the stronger storms producing heavy
rainfall. The Cameron Peak burn area will have a significant risk
of flash flooding this afternoon. East Troublesome, Calwood, and
Williams Fork burn areas will have an elevated risk for flash
flooding. Coverage of storms will be higher across the urban
corridor and plains today with lightning, gusty winds, and brief
heavy rain being the primary threats. Highs will be in the mid to
upper 90s across the plains.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Slow moving thunderstorms are expected again on Saturday and
Sunday with a continued risk of flash flooding, especially on the
burn areas. There may be a greater threat of flooding on the
plains on Sunday. For Monday through Wednesday, there will be a
drying trend with hot temperatures. There will still be a low risk
of burn scar flooding Monday, then the risk will be very low for
the middle of next week. Temperatures could be near 100 again on
the plains by Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight, however,
rainfall reports from the burn scars would be extremely helpful.

In the hours before

Special weather statement, Jul 23, 2:30 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Denver CO
230 PM MDT Fri Jul 23 2021

COZ032>034-232100-
South and Southeast Grand/West Central and Southwest
Boulder/Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet CO-Grand and Summit Counties Below 9000 Feet CO-
South and East Jackson/Larimer/North and Northeast Grand/Northwest
Boulder Counties Above 9000 Feet CO-
230 PM MDT Fri Jul 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL GRAND AND
NORTHWESTERN BOULDER COUNTIES UNTIL 300 PM MDT...

At 229 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles northeast of Elkdale, or 49 miles southwest of Fort Collins,
moving northeast at 10 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Mt Audubon.

LAT...LON 4027 10574 4021 10558 4020 10559 4020 10557
      4018 10553 4017 10553 4018 10552 4017 10550
      3997 10571 4006 10590
TIME...MOT...LOC 2029Z 207DEG 9KT 4009 10577

SCHLATTER

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 6:51 PM MDTAreal Flood AdvisoryBOUAdams, Denver, Jefferson84 min
Jul 22, 7:10 PM MDTAreal Flood AdvisoryBOUDouglas95 min
Jul 23, 2:41 PM MDTAreal Flood AdvisoryBOUGrand84 min
Jul 23, 2:50 PM MDTSpecial Weather StatementBOUSummit25 min
Jul 23, 4:05 PM MDTFlash Flood Warning Considerable damage threatBOUGrand3 hr
Jul 23, 4:11 PM MDTAreal Flood AdvisoryBOUClear Creek2 hr
Jul 23, 4:51 PM MDTFlash Flood WarningBOUClear Creek, Gilpin114 min

Nearby

Special Weather Statements in Colorado, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.